Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 28, 20175 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at May 28, 2017, 5:47 PM CDT for 5 counties in Minnesota. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2017, 5:47 PM CDT (22:47 UTC)
Expired
May 28, 2017, 6:45 PM CDT
In force
58 min
Issued by
NWS Twin Cities, MN

Counties Chippewa County, MN, Douglas County, MN, Kandiyohi County, MN, Pope County, MN, Renville County, MN

The radar

The Minneapolis radar (KMPX), 149 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:20 PM CDTTSTM WND GST 612 Se Sauk Centre, MNMESONET STATION MN016, SAUK CENTRE 2SE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WWUS83 KMPX 282247
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
547 PM CDT SUN MAY 28 2017

MNZ041-042-048-049-055>057-064-065-282345-
Chippewa-Yellow
Medicine-Kandiyohi-Stearns-Renville-Pope-Swift-Douglas-Todd-
547 PM CDT SUN MAY 28 2017

...A LINE OF SHOWERS WILL AFFECT DOUGLAS...POPE...CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE...SOUTHWESTERN TODD...NORTHWESTERN
STEARNS...EASTERN SWIFT...KANDIYOHI AND RENVILLE COUNTIES...

At 546 PM CDT, radar indicated showers were located along a line
extending from near Ashby to Benson to near Granite Falls. Movement
was east at 45 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
showers.

Locations impacted include...
Willmar, Alexandria, Sauk Centre, Benson, Granite Falls, Glenwood,
Olivia, Clara City, Starbuck, Renville, New London and Spicer.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 128.
 U.S. Highway 12 between mile markers 41 and 87.
 U.S. Highway 212 between mile markers 38 and 87.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 86 and 169.

LAT...LON 4604 9502 4513 9477 4455 9479 4468 9532
      4469 9532 4469 9536 4477 9571 4534 9565
      4568 9576 4611 9577 4611 9567
TIME...MOT...LOC 2246Z 283DEG 39KT 4606 9581 4533 9557 4483 9562 

$$

LS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 28, 3:40 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 28, 3:40 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT Sun May 28 2017

.SHORT TERM...(This evening through Monday)
Issued at 340 PM CDT Sun May 28 2017

The main forecast concern is the extent of areal coverage this
evening as most of the shower/thunderstorm activity in central
Minnesota was diurnally driven. However, a more concentrated area
of showers and embedded thunderstorms that was associated with an
upper level disturbance in northern North Dakota, may allow for
the activity to continue through the evening in portions of west
central southwest/south central Minnesota /although weaker than
currently indicated on radar/. Still believe that even this
activity will decrease some due to the typical loss of daytime
heating. Will leave a low chance in this area, with most areas in
central/southern Minnesota, as well as west central Wisconsin
having the precipitation ending by 9 pm to midnight.

Tomorrow weather will have more cloud cover and a continued
chance of isolated/scattered showers, especially closer to the
upper low which will slowly move from northern Minnesota, into
northern Wisconsin. Temperatures will reflect the denser cloud
cover with highs only rising into the upper 50s to lower 60s.
Normal high temperatures for late May are in the low to mid 70s.

.LONG TERM...(Monday night through Sunday)
Issued at 340 PM CDT Sun May 28 2017

Coverage of the shower activity will begin to decrease Monday
night, and especially Tuesday as the area of low pressure and
instability moves further east of the region. Temperatures on
Tuesday could be similar to Monday as the core of the coldest
air moves overhead.

As with previous forecast discussions, high pressure will build
across the area Tuesday night, and into Wednesday. Once this high
pressure system moves off to the southeast, winds will shift to
the south. This will set the stage for warmer conditions by the
end of the week.

Models have continued to support a warm front near the
Iowa/Minnesota border Thursday afternoon/Friday morning. Elevated
instability and a low level jet associated with this front, will
likely develop an area of showers and thunderstorms, especially in
far southern Minnesota. This is also where the higher
precipitation chances remain.

The upper level pattern remains conducive for an upper level ridge
to slowly move eastward across the northern plains by the end of
the week. There remains some model differences /past model runs/
in the placement and strength of this upper level ridge by this
weekend. Therefore confidence in the forecast past Friday is low,
especially considering the spread in model solutions in terms of
frontal position over the weekend. The best forecast is continue
with low chances of precipitation and hold onto temperatures near
normal with highs in the 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1242 PM CDT Sun May 28 2017

A cumulus field has developed across the TAF sites area. An
approaching upper level wave will cause scattered showers and
possibly even some weak thunderstorms this afternoon and evening.
Otherwise, northwesterly winds will continue to be breezy this
afternoon with gusts near 25 kts before becoming lighter
overnight. MVFR conditions possible by late Monday morning as low
clouds build-in across the TAF area.

KMSP...Scattered showers and weak thunderstorms are expected this
afternoon/early evening prior to 02Z. MVFR conditions are possible
by late Monday morning due to low ceiling heights. In addition,
another round of showers is anticipated by late Monday morning
through Monday afternoon.

/OUTLOOK FOR KMSP/
Mon Night...VFR. Chc -SHRA. Wind NW 5-15 kts.
Tue...VFR. Wind NW 10-20 kts.
Wed...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...AMK
Hazardous weather outlook, May 28, 4:20 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
420 PM CDT Sun May 28 2017

MNZ054>058-064>069-073>077-082>085-091>093-292130-
Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-
Renville-McLeod-Sibley-Carver-Scott-Redwood-Brown-Nicollet-
Le Sueur-Rice-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-
420 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible on Monday afternoon and again
on Thursday across southern Minnesota. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>053-059>063-070-078-WIZ014>016-023>028-292130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-
Washington-Dakota-Goodhue-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
420 PM CDT Sun May 28 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...southeast Minnesota...west
central Minnesota...northwest Wisconsin and west central
Wisconsin.

.DAY ONE...Tonight

Isolated thunderstorms will develop this afternoon. Areal coverage
will be higher north of Interstate 94. Some of the stronger
storms may produce small hail and wind gusts to around 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, May 28, 4:13 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
413 PM CDT SUN MAY 28 2017

MNZ052-053-WIZ014-282200-
Isanti-Chisago-Polk-
413 PM CDT SUN MAY 28 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHISAGO...EASTERN ISANTI
AND NORTHWESTERN POLK COUNTIES...

At 412 PM CDT, a strong thunderstorm was located near Grandy, or 7
miles northeast of Cambridge, moving east at 40 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Cambridge, North Branch, Isanti, Lindstrom, Taylors Falls, Wild
River State Park, Cambridge Airport, and Wolf Creek.

This includes Interstate 35 between mile markers 143 and 158.

LAT...LON 4566 9288 4564 9288 4564 9260 4546 9262
      4540 9270 4547 9338 4569 9322
TIME...MOT...LOC 2112Z 278DEG 35KT 4560 9311

ETA
Special weather statement, May 28, 4:23 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
423 PM CDT SUN MAY 28 2017

MNZ060>062-282145-
Anoka-Hennepin-Ramsey-
423 PM CDT SUN MAY 28 2017

...SHOWERS WITH GUSTY WINDS WILL AFFECT NORTHERN
HENNEPIN...SOUTHEASTERN ANOKA AND NORTHWESTERN RAMSEY COUNTIES...

At 422 PM CDT, showers were located over northern Hennepin County,
moving east at 30 mph.

Wind gusts up to 50 mph are possible with these showers.

Locations impacted include...
Brooklyn Park, Plymouth, Maple Grove, Coon Rapids, Blaine,
Maplewood, Roseville, Brooklyn Center, Fridley and Shoreview.

This includes Interstate 94 in Minnesota near mile marker 205.

LAT...LON 4516 9309 4497 9308 4504 9345 4510 9365
      4520 9363 4522 9361
TIME...MOT...LOC 2122Z 281DEG 28KT 4506 9337

ETA
Special weather statement, May 28, 5:47 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
547 PM CDT SUN MAY 28 2017

MNZ041-042-048-049-055>057-064-065-282345-
Chippewa-Yellow
Medicine-Kandiyohi-Stearns-Renville-Pope-Swift-Douglas-Todd-
547 PM CDT SUN MAY 28 2017

...A LINE OF SHOWERS WILL AFFECT DOUGLAS...POPE...CHIPPEWA...
NORTHEASTERN YELLOW MEDICINE...SOUTHWESTERN TODD...NORTHWESTERN
STEARNS...EASTERN SWIFT...KANDIYOHI AND RENVILLE COUNTIES...

At 546 PM CDT, radar indicated showers were located along a line
extending from near Ashby to Benson to near Granite Falls. Movement
was east at 45 mph.

Wind gusts of 50 to 55 mph and pea size hail are possible with these
showers.

Locations impacted include...
Willmar, Alexandria, Sauk Centre, Benson, Granite Falls, Glenwood,
Olivia, Clara City, Starbuck, Renville, New London and Spicer.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 128.
 U.S. Highway 12 between mile markers 41 and 87.
 U.S. Highway 212 between mile markers 38 and 87.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 86 and 169.

LAT...LON 4604 9502 4513 9477 4455 9479 4468 9532
      4469 9532 4469 9536 4477 9571 4534 9565
      4568 9576 4611 9577 4611 9567
TIME...MOT...LOC 2246Z 283DEG 39KT 4606 9581 4533 9557 4483 9562

LS

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 4:13 PM CDTSpecial Weather StatementMPXChisago, Isanti47 min
May 28, 4:23 PM CDTSpecial Weather StatementMPXRamsey22 min
May 28, 6:07 PM CDTSpecial Weather StatementMPXKanabec53 min
May 28, 6:24 PM CDTSpecial Weather StatementMPXCarver36 min
May 28, 6:31 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd29 min
May 28, 6:49 PM CDTSpecial Weather StatementMPXBenton, Stearns41 min
May 28, 6:52 PM CDTSpecial Weather StatementMPXBrown, McLeod, Meeker, Nicollet, Sibley38 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.